I am 62 years old and was diagnosed with CML in 2005 and have been on gleevec 400 since - had a very good response and was in cytogenetic remission within 6 mo and molecular remission one year later. I have dealt with the side effects - but the muscle/joint aches have gotten so bad that I now walk with a cane - that was the only side effect that really has worsened the longer I have been on the drug. Saw my onc today and he would really like me to switch to Sprycel. I have mixed feelings about this - but frankly am so miserable that I am leaning toward doing this. Was are the gorup's thoughts on this?
What would you do?
#1
Posted 08 July 2010 - 03:40 PM
#2
Posted 08 July 2010 - 03:56 PM
If you are having really bad side-effects, then I would consider a change...quality of life has to come into play somewhere...for me "Sprycel was hell" - but that doesn't mean it won't be good for you...I did well on Gleevec with little side effects...my Dr. thought Sprycel was a better drug because it was more broad spectrum, but I couldn't tolerate it...now I'm on Tasigna and not having any problems to complain about really, other than a pain in my shoulder blade...
Cheryl
#3
Posted 08 July 2010 - 05:40 PM
I switched in April and my side effects (besides low counts) have been amazing!! Hardly any side effects compared to G!!
#4
Posted 08 July 2010 - 05:46 PM
Pam, so happy to hear you are feeling so well! Take care!
#5
Posted 08 July 2010 - 10:17 PM
Sorry to hear that, but I think quality is so very important when you are already fighting. Dont want to see you loose hope. My son had the same side effects with gleevec and he is now on tasigna and no side effects. Thsi is our experiance so far. His out look is much better. Im sure he was getting tired of being tired and feeling bad. I hope all goes well for you!
#6
Posted 09 July 2010 - 09:04 AM
Sprycel is not without its own list of irritating side effects. Everyone is different and will react differently to the various TKIs. My experience early on after switching from 800 mg gleevec since 2003 was somewhat disheartening but after a few months, the side effects have waned to something less noticeable. Tachyphylaxis is amazing! You can get used to almost anything after long enough time. The peripheral neuropathy is still present in my hands and is sometimes severe. That really is the main side effect I can hang my hat on. Compared to gleevec, sprycel could be a walk in the park. You can try it and if it doesn't work for you, go to tasigna and try it. There is no one size fits all TKI! You haven't burned any bridges so you can go back (assuming that the drug was working before). And boy am I glad they came out with two other TKIs besides gleevec. In the old days before the new TKIs, whining was about all you could do since there wasn't any other choice! It's a cross we all must bear. Best Wishes, Tracy
#7
Posted 09 July 2010 - 09:15 AM
All - thanks for the input thus far - I realize that any swtich will bring it's new set of problems - we may actually try the 300 mg dose of gleevec to see if that helps before switching drugs - at least gleevec is a known entity! But at least we now have other choices.
#8
Posted 09 July 2010 - 09:28 AM
Hi Arlenez- Don't forget that you could always go back to Gleevec. I know it's scarry to make a change when you are responding to Gleevec but perhaps another med would allow you to enjoy life more.
Live well
I have cancer but it doesn't have me
#9
Posted 09 July 2010 - 10:29 AM
Sorry to hear you have been walking with a cane for so long. I am surprised your
onc didn't see this as a quality of life issue. My onc reduced my Gleevec from 400mg
to300mg. after my first PCR. I could not live with the side effects. Reducing the dosage
has helped; however, 18 months after my dx.(1/09) I am beginning to have some joint
pain as well. It is mostly in my knees and that is attributed to arthritis. How you seen
an orthopedic about your pain to eliminate arthritis?
I hope reducing the dosage will help. I don't like change (had way, way too much
in my life already), so staying on a reduced dosage after reaching CCyR
has helped.
Good luck and I hope you get some relief.
Simone
#10
Posted 19 July 2010 - 10:10 AM
Hi Arlene!
I was dxd at 56 and suffered on Gleevec for 2 years with bone pain really bad toward the end. Switched to Sprycel a year ago. The first 2 weeks can be rough but all the literature warns you, bad headaches, etc. All I had was a headache and muscle/joint pain for a couple days and then, VOILA! It was like I was 58 again instead of 88! The best thing with Sprycel is you will have side-effects, but, unlike Gleevec, they don't stay! For me at least, (and from my reading this is common) they sneak up on you, hit for a week or two and the gone again. And for me, never as severe as what I had to deal with on the Gleevec. One problem that popped up in June did stick around and was causing me to walk with a cane too. I didn't recognize it because I hadn't dealt with this on such a severe level before. Finally went to my Onc last week, it's Neuropathy. Been put on Neurotin and it takes a bit for it to really work (and to get thru the initial adjustment period) but I am already doing a bit better with the pain and have been able to prop the cane in the corner.
I understand all too well the hesitantcy to switch since Gleevec is working for you (stopped working for me-well, never actually did). I was afraid the new drug wouldn't work at all. Boy, was I wrong! I am totally in PCRU and, except for the Neuropathy thing, am cruisin'! I am still really happy I made the switch. This past year my quality of life has been sooooooo much better
Dxd 2007
started on Gleevec switched to Sprycel 100mg in 2009
PCRU since 2011
20mg Sprycel every other day since Dec. 2014
Began TFR 4-18-16
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users










